Alert archive / Minnesota / Areal Flood Warnings in 2018

Areal Flood Warning 1, NWS Twin Cities, MN

April 22, 2018Sibley County, Minnesota

NWS Twin Cities, MN issued this areal flood warning at Apr 22, 2018, 9:07 AM CDT for Sibley County, Minnesota. It was in force for 36 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 22, 2018, 9:07 AM CDT (14:07 UTC)
Expired
Apr 23, 2018, 9:00 PM CDT
In force
36 hr
Issued by
NWS Twin Cities, MN
Area
Storm-based polygon
Flood severity
None

County Sibley County, MN

The radar

The Minneapolis radar (KMPX), 47 km from the middle of the area, began a volume at 14:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 2.1 hours before the alert went out and 45 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2018-04-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2018-04-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -2 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1704 m above ground
0-6 km bulk shear
5 kt
0-1 km storm-relative helicity
-2 m²/s²
0-3 km storm-relative helicity
-18 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

267 
WGUS43 KMPX 221407
FLWMPX

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Twin Cities/Chanhassen MN
907 AM CDT SUN APR 22 2018

MNC143-240200-
/O.NEW.KMPX.FA.W.0001.180422T1407Z-180424T0200Z/
/00000.0.SM.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Sibley MN-
907 AM CDT SUN APR 22 2018

The National Weather Service in The Twin Cities has issued a

* Flood Warning for...
  Snowmelt in...
  Southeastern Sibley County in central Minnesota...

* Until 900 PM CDT Monday

* At 904 AM CDT, MN DOT District 7 reported flooding along Highway 
  93 in Sibley County between Henderson and Highway 169, along the 
  Rush River. 

Flood waters are moving down the Rush River to the Minnesota River. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 4452 9392 4452 9389 4451 9388 4450 9389
      4448 9390 4448 9394

$$

DWE

What forecasters said that day

The local office's own words before this areal flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this areal flood warning went out at Apr 22, 6:33 AM CDT, 2 hours 34 minutes earlier.

Area forecast discussion, Apr 22, 6:33 AM CDT, 2 hours 34 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
633 AM CDT Sun Apr 22 2018

.UPDATE...
Issued at 633 AM CDT Sun Apr 22 2018

Updated to include 12Z aviation discussion below.

&&

.SHORT TERM...(Today and tonight)
Issued at 306 AM CDT Sun Apr 22 2018

Not much to talk about in the short term as any precipitation will
be confined to the Upper Level low moving across the Southern
Plains. A few high cirrus clouds will linger across Minnesota and
Wisconsin, but there is no chance of precipitation over the next
36 hours.

Temperatures will be similar to Saturday, only they should be
slightly warmer based on the air aloft. For that reason blended in
yesterday's highs to capture the fine details, and adjusted to the
model guidance. A lazy area of surface high pressure to the east
will keep light southerly winds in place across the region today.

.LONG TERM...(Monday through Saturday)
Issued at 306 AM CDT Sun Apr 22 2018

No significant changes to the longer term forecast. Continued the
trend of a drier forecast for Tuesday along I-94, since the main
forcing and precipitation will be across the southwest part of the
forecast area. Thursday's precipitation will be focused more to the
northeast, so continued that trend in the forecast as well. Neither
one of these two systems will produce much precipitation, with
most locations seeing less than 0.25 inches. Meanwhile did scale
back temperatures on Friday since northwest flow and cold air
advection in the wake of Thursday's system should keep afternoon
highs on the cooler side of guidance.

Split flow remains in place across North America. Most of the
precipitation that falls across the country is tied to the upper
level cutoff low that is currently over the Southern Plains and will
eventually make its way up the east coast. On Tuesday a northern
stream shortwave will move along the International border, while
another wave originating from the Pacific Northwest slides along the
Missouri River Valley. Minnesota and Wisconsin will be in between
these two features so it is looking less likely that precipitation
will occur across the region Tuesday, especially considering the
22.00 ECMWF.

Thursday's upper level trough is a bit stronger, and there is more
widespread QPF being generated by the forecast models. However
this is a positively tilted trough so not sold that there will
actually be precip when the time comes.

As for temperatures, the Upper Midwest is right on the gradient
between the cold air to the north and warm air to the south. The
ECMWF wants to keep the forecast area in the warm air, while the GFS
and GEM are more aggressive with the southern extent of the cold
air. It all depends on how strong the cyclogenesis is Thursday into
Friday across the Great lakes region. Stronger cyclogenesis will
wrap the cold air farther south, while a more progressive ECMWF
gives the Upper Midwest just a glancing blow of the cold air before
returning adiabatically warmed air from the High Plains eastward
toward the Upper Midwest.

&&

.AVIATION...(For the 12Z TAFS through 12Z Monday morning)
Issued at 633 AM CDT Sun Apr 22 2018

Ridging extending from high pressure centered over the Great
Lakes will continue to keep things quiet across the area through
the period with VFR conditions persisting. Winds will remain
light, with a slow shift from southeast to south over time.

KMSP...No concerns at this time.

/OUTLOOK FOR KMSP/
Monday afternoon and Monday night...VFR. Variable wind 5 kt or
less.
Tuesday...VFR. Slight chance of a rain shower. Northeast wind 5 to
15 kt.
Tuesday night...VFR. North wind around 10 kt.
Wednesday...VFR. Variable wind around 5 kt.
Wednesday night...VFR. South wind 5 to 10 kt becoming southwest 10
to 15 kt late.
Thursday...MVFR possible with a chance of rain. Southwest wind 10
to 15 kt shifting northwest 10 to 20 kt.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
&&

UPDATE...
SHORT TERM...JRB
LONG TERM...JRB
AVIATION...
Hazardous weather outlook, Apr 22, 3:03 AM CDT, 6 hours 4 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
303 AM CDT Sun Apr 22 2018

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
230815-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-
Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota-
Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-
Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk-
St. Croix-Pierce-Dunn-Pepin-Eau Claire-
303 AM CDT Sun Apr 22 2018

This Hazardous Weather Outlook is for portions of central and
southern Minnesota...and west central Wisconsin.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Minor river flooding is likely along the Minnesota River from
Montevideo to Mankato, and elevated flows will eventually make it
downstream. Otherwise, no hazardous weather is expected at this
time.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation will not be needed.

jrb

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 22, 9:41 AM CDTRiver Flood WarningMPXLe Sueur, Scott, Sibley11 days

Nearby

Areal Flood Warnings in Minnesota, 2018Every areal flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.